New Mexico, 2005

Damaging Wind in New Mexico, July 7, 2005

July 7, 2005 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 7, 12:15 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 7, 12:15 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT THU JUL 7 2005

.SHORT TERM...
BOUNDARY FROM OVERNIGHT MCS THAT MOVED THROUGH THE SOUTH PLAINS
HAS BECOME DIFFICULT TO DISCERN IN SURFACE DATA. WINDS HAVE BEGUN
TO VEER OVER THE WESTERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO.
REMNANT OF BOUNDARY IS EXPECTED TO STRETCH NORTHWEST TO SOUTHEAST
ACROSS THE PERMIAN BASIN THIS AFTERNOON PROVIDING A FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND SOUTHWEST TEXAS WILL ALSO PROVIDE PREFERRED AREAS
FOR CONVECTION THROUGH EARLY EVENING. NORTH OF SURFACE BOUNDARY...
CONVECTION INITIATION NOT FAVORED DUE TO ENHANCED STABILITY. WITH
MODERATE CAPES AND MARGINAL DEEP LAYER SHEAR...ORGANIZED SEVERE
CONVECTION IS POSSIBLE MAINLY EAST OF THE PECOS THROUGH EARLY
EVENING.

IN THE OVERNIGHT PERIOD... CONVECTION IS ANTICIPATED TO BEGIN ONCE
AGAIN OVER THE HIGHER TERRAIN OF COLORADO AND NORTHERN NEW MEXICO
AND PROPAGATE SOUTH SOUTHEAST OVERNIGHT. WITH A DECENT LOW LEVEL
JET AND INCREASING LOW LEVEL MOISTURE OVERNIGHT...ANY SYSTEM THAT
DEVELOPS SHOULD BE ABLE TO MAKE IT AS FAR SOUTH AS THE PERMIAN
BASIN. HOLDING OFF ON LARGE POPS AT THIS TIME AS THERE DOES NOT
APPEAR TO BE A COHERENT SIGNAL IN THE MODELS TO GRASP ONTO.

.LONG TERM...
UPPER LEVEL HIGH PRESSURE RIDGE OVER MEXICO WILL CONTINUE TO BRING
NORTHWEST UPPER LEVEL FLOW TO THE CWA.  THIS SCENARIO WILL SUBJECT
THE NORTHERN PART OF THE AREA TO MCS/S THAT DEVELOP OVER NORTHERN
NEW MEXICO AND SOUTHERN COLORADO AND MOVE SOUTHEAST INTO THE PLAINS
AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE NORTHERN FRINGES OF THE
RIDGE.

DUE TO THE UNCERTAINTY OF POSITIONS OF THE UPPER LEVEL SYSTEMS AND
OUTFLOW BOUNDARIES...WILL NOT MAKE MANY CHANGES TO THE PRECIPITATION
FORECASTS.  HAVE GENERALLY KEPT THE HIGHEST POPS OVER THE WESTERN
CWA.  THE ONLY EXCEPTION WILL BE SUNDAY WHERE THE HIGHEST POPS ARE
EXPECTED SHIFT TO THE EASTERN HALF OF THE REGION AS A VORT MAX MOVES
SOUTHEAST ACROSS THAT AREA.

BY LATE MONDAY THE UPPER LEVEL RIDGE IS EXPECTED TO REESTABLISH
ITSELF.  HAVE DROPPED RAIN CHANCES AS THE RIDGE BEGINS TO PUSH THE
UPPER LEVEL DISTURBANCES FARTHER NORTH.  ON DAY 6 GFS TRIES TO
BREAK OUT PRECIPITATION OVER THE NORTHWESTERN CWA DUE TO A VORT MAX
MOVING DOWN THE EAST SIDE OF THE UPPER RIDGE.  WILL HOLD OFF ON
RAISING POPS THAT FAR INTO THE FUTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74  96  72  93 /  20  10  20  20
CARLSBAD NM                73 103  72  99 /  30  20  30  30
DRYDEN TX                  75 101  75  96 /  10  20  20  10
FORT STOCKTON TX           76 101  73  96 /  20  20  20  20
GUADALUPE PASS TX          72  95  69  92 /  20  20  30  30
HOBBS NM                   73 102  71  98 /  30  20  30  30
MARFA TX                   66  95  64  91 /  30  20  30  20
MIDLAND INTL AIRPORT TX    72  98  73  95 /  20  10  20  20
ODESSA TX                  73  99  74  96 /  20  20  20  20
WINK TX                    76 106  74 100 /  20  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05/54
Hazardous weather outlook, Jul 7, 12:34 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT THU JUL 7 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081816-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
116 PM CDT THU JUL 7 2005 (1216 PM MDT THU JUL 7 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO BY EARLY EVENING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM
ARTESIA TO FORT STOCKTON TO DRYDEN. THE GREATEST THREAT OF SEVERE
THUNDERSTORMS EXTENDS FROM SOUTHEAST NEW MEXICO THROUGH THE
EASTERN PERMIAN BASIN.

THROUGH MID EVENING...ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL. AN ISOLATED TORNADO IS POSSIBLE BUT TORNADOES ARE NOT
EXPECTED TO BE THE PRIMARY THREAT.

OVERNIGHT...CONVECTION WILL LIKELY MOVE SOUTHEAST OUT OF COLORADO
AND NORTHERN NEW MEXICO AND PUSH AS FAR SOUTH AS THE NORTHERN
PERMIAN BASIN. STRONG WINDS ARE POSSIBLE WITH THESE STORMS...
THOUGH THEY SHOULD STAY BELOW SEVERE LIMITS FOR THE MOST PART.
ISOLATED WIND DAMAGE WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF SEVERE WEATHER WILL CONTINUE ON SATURDAY ACROSS MOST
OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED AREAS OF HEAVY
RAINFALL ARE ALSO POSSIBLE. THE GREATEST THREAT OF SEVERE
THUNDERSTORMS WILL OVER SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN
BASIN AND SOUTH PLAINS.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO DECREASE SUNDAY THROUGH
WEDNESDAY AS A MORE STABLE WEATHER PATTERN DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY EVENING. EMERGENCY
MANAGERS...LOCAL LAW ENFORCEMENT...SPOTTER GROUPS AND OTHER
INTERESTED PARTIES SHOULD KEEP ABREAST OF THE LATEST WEATHER
INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jul 7, 2:53 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT THU JUL 7 2005

TXZ074-072130-
DAVIS/APACHE MOUNTAINS AREA TX-
353 PM CDT THU JUL 7 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL JEFF DAVIS
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER FORT DAVIS AT 353 PM
CDT...THIS STORM WAS NEARLY STATIONARY. THIS STORM MAY PRODUCE
MARBLE SIZE HAIL FROM FORT DAVIS SOUTH ALONG TEXAS ROUTES 17...
118...AND 186.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The Holloman AFB radar (KHDX), 195 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
July 7, 5:19 PM CST to 5:35 PM CST
Where
Eddy County, 6 mi S of Carlsbad
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.333, -104.233

The Carlsbad ASOS (KCNM) measured several wind gusts from 58 to 60 miles per hour over 15 minutes. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463146.